October 06, 2008

Red Scare



The Story

Visiting my family in Pittsburgh for Rosh Hashanah, I played hooky from synagogue, choosing instead to sleep in and eat brunch at Pamela’s Diner with my 88 year old grandma. In the car, after feasting on pancakes, eggs, and hash browns, I was overcome by a prickly sensation on my face. “Grammy, does my face look funny?” “Honey, you’re turning bright red,” she said. We pulled into her garage and sped upstairs so fast she forgot her cane in the car. In her apartment, I stripped down to my underwear. My whole body was on fire.

In 1978 my grandparents moved into this apartment and in true Mrs. Roper style, Grammy redecorated with metallic wallpaper and floor to ceiling mirrors. Standing on sea foam green carpet in front of a 9×14 foot dinning room mirror, we watched every inch of my body turn lobster red.

We called Pamela’s for the 411 on the food– no funky ingredients, stuff I eat everyday. I dialed the 24 hour on-call nurse at my insurance company. She read a list of computer prompted questions while Grammy patted my legs and yelled into the receiver, “She’s burning up! She’s red all over!”

I take super high doses of thyroid medication to curb my tumor growth. These meds make my hair fall out. Instructed by a registered oncology dietician, I take biotin to volumize my hair, and a B complex to partner the biotin. The insurance nurse on the phone narrowed down my symptoms to a niacin reaction. Niacin is a B vitamin that can cause blood vessels to dilate resulting in rashes, dizziness, redness, itching, and prickling.

After 45 minutes I returned to my usual pale white. I never hear my grandmother swear. It is not that she doesn’t have strong opinions, but an oy vey will usually suffice. As she handed me her housecoat she said, “Kairol, you sure scared the shit out of me.”

The Moral

After we’ve poisoned our bodies with cancer drugs like radioactive iodine 131 or the red devil, vitamin and vegetable regimens seem harmless. Last year I tried a raw food diet that gave me intestinal bleeding. A high dose vitamin A regimen I was on posed the threat of liver toxicity. When you take vitamins and herbs:
1. Ask your doctor first.
2. Read and follow the directions on the bottles.
3. Study up on contraindications.
4. Start regimens slowly giving your body time to adapt.

Have you ever experienced side effects from seemingly innocuous vitamin or diet regimens?

Post to Twitter Post to Facebook

Comment(s)

  1. Anonymous Says:
    October 6th, 2008 at 11:05 PM

    Oy vey indeed! I’m so glad you’re okay Kairol! I’m mental-noting this one for the future…
    ~Krasney


  2. kwtie Says:
    November 24th, 2008 at 8:51 AM

    i ate at pamela’s every sunday for four years of college. i swear to god that happened to me every time. i think it might have something to do with the fact human bodies are not meant to process that much butter.

Leave a Comment